Firstly I will point out my GP is a good guy who is trying to help keep a body that is falling apart from 20+ years of alcoholic binges mixed with a seriously bad daily codeine based pain killer addiction working correctly and was the first GP to every figure out most of my physical issues came from undiagnosed mental health problems so he’s mostly a good GP.

However by the end of my visit to his office today I was debating weather to just sit in the corner rocking back & forth sobbing uncontrollably or strangle him with is stethoscope because I was so fucking pissed off.

WHY?

Oddly it had nothing to do with the reason I was actually there to see him.  I was there to get the results of the blood test I had done just before Christmas because I’m exhausted constantly, I was retaining fluid to the point I couldn’t  move my ankle joints by the end of the day and the soles of my feet are numb.  The results came back with my blood sugar level is way to high and I’m now officially pre-diabetic.  This is not exactly a shock I mean I spent 20+ years making my liver and pancreas work over time to process a heavy duty codeine based daily pain killer addiction, I’m over weight, under exercised, have a sweet tooth and Type 2 Diabetes runs in both sides of my family.  It wasn’t even the “you need to eat less and move more to reduce body fat” lecture from a guy who’s stick thin naturally and thinks jogging 5km a day is fun.

It was the lecture he gave me about my psychiatric medication that set me off.

On Thursday 22 December my Psychiatrist started me on Phenytoin (Dilantin) 2mg daily for the first week then going to 4mg in the second week.  My psychiatrist had warned that  because the drug is an accumulative does drug (the longer your on it the more of it stays in your system) after about 3 days some people can develop negative side effects and if they occurred I was to stop taking the medication.  He also gave very firm instructions to my family that if they thought I was having a negative reaction they were to confiscate the meds and let him know because I might not be aware of what was happening.

Yesterday we had a family conference and it was decided I was to stop taking the meds and we sent my Psychiatrist an email as per requested. I didn’t take todays does because by yesterday the negative reaction was so bad I couldn’t function.  My anxiety/agitation went up every time I took them, my gums started to bleed, I was sleepy, confused, irritable, cognitive function was decreasing, I was starting to get suicidal thoughts and so on and so forth.

Anyway my GP today went off on a total rant about the fact he didn’t think there could be any negative reaction to a 2mg dose and that I had mentally talked myself into believing I was having a reaction.  When I pointed out my family had agreed that nope I was not reacting well he went down the path of “mass hysteria” because I had convinced myself I was having a negative reaction I had convinced them I was as well.  He then preceded to lecture me on the “placebo effect” because he’d been reading papers on the subject over Christmas and how because I was convincing myself these drugs wouldn’t work I was developing “fake” negative reactions. Then he went off about how they were running out of mood stabilising drug to try me on and that my belief I was having a bad reaction was all in my head and I needed to see a mental health professional about it.

At that point the lecture stopped because I pointed out I was already seeing a “mental health professional” so maybe we should leave the decisions about my psychiatric medication up to my psychiatrist the person with the correct qualifications and knowledge about the drug and how it was likely to effect me.  But it left me very rattled and mentally doubting myself as to if the negative reaction was genuine or not.

Once I got home and blurted it all out to the family my mum hugged me and told me the GP was full of shit and he hadn’t had to live with me over the last week watching me mentally fall apart.  My dad’s comment was “well of course it’s all in your head that’s what the drugs are used for to change the chemical reaction in your brain” and that my GP only had a general science degree with a major in medicine it’s not like he has qualifications in molecular neural biochemistry or even general chemistry because if he did he would know that chemical reactions don’t rely on dosage they rely on how molecules interact with each other so yes a reaction could occur at a low dose of a drug.

Advertisements